Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Miami, FL

April 14, 20084 counties in Florida

NWS Miami, FL issued this red flag warning at Apr 14, 2008, 3:57 AM EDT for 4 counties in Florida. It took effect at Apr 14, 2008, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2008, 3:57 AM EDT (07:57 UTC)
In effect from
Apr 14, 2008, 12:00 PM EDT
Expired
Apr 14, 2008, 7:00 PM EDT
In force
7 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 45 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 140757
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
357 AM EDT MON APR 14 2008

...RED FLAG WARNING IN EFFECT FOR MOST OF SOUTH FLORIDA TODAY...
...FIRE WEATHER WATCH IN EFFECT FOR MOST OF SOUTH FLORIDA TUESDAY...

FLZ063-066>068-070>075-168-172>174-141830-
/O.UPG.KMFL.FW.A.0012.080414T1700Z-080414T2300Z/
/O.NEW.KMFL.FW.W.0017.080414T1600Z-080414T2300Z/
/O.NEW.KMFL.FW.A.0013.080415T1600Z-080415T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
357 AM EDT MON APR 14 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE
WEATHER WATCH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING.  

A DRY AIR MASS WILL CONTINUE TO FILTER SOUTH ACROSS MAINLAND SOUTH
FLORIDA TODAY, RESULTING IN RELATIVE HUMIDITY VALUES OF 35 PERCENT
OR LOWER ACROSS MOST OF SOUTH FLORIDA FOR MORE THAN FOUR
CONSECUTIVE HOURS. HOWEVER...THE LOW LEVEL WIND FLOW IS EXPECTED TO
BECOME MORE WESTERLY THIS AFTERNOON, WHICH WILL BRING A SLIGHT
INCREASE IN MOISTURE OVER THE IMMEDIATE WEST COAST. THIS, TOGETHER
WITH AN EXPECTED INCREASED IN CLOUD COVER...WILL KEEP THE RELATIVE
HUMIDITY VALUES FROM FALLING BELOW 35 PERCENT OVER THE WEST COAST.
THEREFORE, A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF MAINLAND
SOUTH FLORIDA, EXCEPT COASTAL COLLIER. THIS WILL DEFINITELY
CONTINUE TO BE MONITORED THIS MORNING AND UPDATED AS NEEDED.

THIS DRY AIRMASS WILL REMAIN IN PLACE ACROSS MUCH OF MAINLAND 
SOUTH FLORIDA TUESDAY WITH SIMILAR RELATIVE HUMIDITY VALUES. THEREFORE 
A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR MOST OF SOUTH FLORIDA FOR
TUESDAY AFTERNOON. COASTAL COLLIER HAS BEEN LEFT OUT OF THE WATCH
AREA AS A SLIGHTLY ONSHORE FLOW MAY HELP KEEP HUMIDITY LEVEL ABOVE
CRITICAL VALUES OR SHORTEN THE DURATION OF THE DRY CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
1 follow-up statement
000 
WWUS82 KMFL 141927
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
327 PM EDT MON APR 14 2008

FLZ063-066>068-070>075-168-172>174-151000-
/O.CON.KMFL.FW.W.0017.000000T0000Z-080414T2300Z/
/O.CON.KMFL.FW.A.0013.080415T1600Z-080415T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
327 PM EDT MON APR 14 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING FOR ALL BUT COASTAL COLLIER COUNTY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR ALL BUT COASTAL COLLIER COUNTY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING.
A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. 

A DRY AIRMASS WILL CONTINUE OVER THE AREA THIS
AFTERNOON...RESULTING IN RHS OF BELOW 35 PERCENT ACROSS MOST OF
THE AREA. THE LOWEST RHS WILL CONTINUE TO BE ACROSS THE EAST
COAST METRO AREAS WHERE RHS WILL FALL INTO THE UPPER 20S AT A FEW
LOCALES.

A REINFORCING SHOT OF COOLER AND DRIER AIR WILL MOVE INTO
MAINLAND SOUTH FLORIDA FROM THE NORTH TONIGHT. THIS WILL RESULT IN
RHS POSSIBLY BELOW 35 PERCENT FOR LONG DURATION OVER ALL BUT
COASTAL COLLIER COUNTY TUESDAY AFTERNOON. FOR THIS REASON...A
FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF MAINLAND SOUTH
FLORIDA EXCLUDING COASTAL COLLIER COUNTY...WHERE AN ONSHORE WIND
FLOW WILL MODERATE RHS THERE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE
HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

GREGORIA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:47 AM EDT, 10 minutes earlier.

Area forecast discussion, Apr 14, 3:47 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
347 AM EDT MON APR 14 2008

.DISCUSSION...
COLD FRONT WAS WELL SOUTH OF THE SOUTHERN PENINSULA EARLY THIS
MORNING WITH SCATTERED CLOUDS AND A NW BREEZE USHERING A MUCH
DRIER AIRMASS ACROSS SOUTH FLORIDA. TEMPS WERE DROPPING THROUGH
THE 60S ACROSS THE EASTERN METRO AREAS...AND INTO THE LOWER 50S
ACROSS THE NW INTERIOR UNDER MOSTLY CLEAR SKIES AND WHERE WINDS
HAVE GONE CALM.

THE FORECAST REASONING REMAINS UNCHANGED FROM THE PAST FEW DAYS.
THE LEADING EDGE OF STRONGER MID-LEVEL COLD ADVECTION CAN BE SEEN
ACROSS NORTH CENTRAL FL AND THE NE GULF EARLY THIS MORNING WITH
WIDESPREAD STRATOCU FIELD. THIS COLD ADVECTION WILL PRESS SE AND
ACROSS OUR CWA DURING THE DAY...AND AREAS ACROSS THE NW THIRD OF
THE CWA MAY EVEN BECOME MOSTLY CLOUDY BY MID DAY...WITH CLOUDS
EXPANDING/FILLING IN SE ACROSS THE REMAINDER OF SOUTH FL DURING
THE EARLY AFTERNOON.

THE LAST CHUNK OF ENERGY ROTATING THROUGH THE BASE OF THE EASTERN
CONUS TROUGH WILL BEGIN TO MOVE OFF THE NE FL COAST
OVERNIGHT...INDUCING BROAD SFC CYCLOGENSIS WELL OFFSHORE AS A
LARGE LATE SEASON SFC HIGH BUILDS SOUTH INTO THE SE STATES BY
TUESDAY MORNING. EXPECT A SLIGHTLY COOLER NIGHT TONIGHT AS A
RESULT...WITH READINGS DROPPING INTO THE 50S ACROSS THE EAST COAST
METRO AREAS...TO THE MID TO UPPER 40S ACROSS MUCH OF THE WESTERN
INTERIOR WHERE WINDS WILL DECOUPLE MORE. TUESDAY WILL BE THE
COLDEST OF THE DAYS WITH HIGHS STRUGGLING INTO THE LOWER 70S
ACROSS THE ENTIRE CWA...AND IT WILL BE A BREEZY DAY AGAIN AS
PRESSURE GRADIENT BETWEEN SFC LOW TO OUR NE AND SFC HIGH OVER THE
SE STATES TIGHTENS SOME. NAM/GFS CONTINUE TO BE CONSISTENT IN
KEEPING THIS SYSTEM JUST OFFSHORE DURING THE MID WEEK PERIOD WITH
CHANCES FOR SHOWERS CONFINED TO THE ATLANTIC WATERS. TUESDAY NIGHT
WILL BE THE COOLEST NIGHT ACROSS THE CWA AS SFC RIDGE NOSES DOWN
THE PENINSULA AND DAYTIME CLOUD COVER IS LOST. LOW TEMPS MAY DIP
INTO THE LOWER 40S ACROSS PORTIONS OF THE WEST/NW INTERIOR...WITH
READINGS STAYING IN THE 50S ACROSS THE EAST COAST METRO AREAS. THE
TEMPS EACH NIGHT ACROSS THE NORTHWEST INTERIOR WILL BE NEAR RECORD
LOWS IN SOME INSTANCES...ESPECIALLY IMMOKALEE AND CLEWISTON WHERE
THE RECORDS ARE SLIGHTLY HIGHER THAN SURROUNDING SITES EACH NIGHT. FOR
EACH OF THESE NEXT TWO NIGHTS...I GENERALLY FORECASTED LOW TEMPS
AROUND 2 DEGREES ABOVE MAV MOS ACROSS THE EAST COAST METROS DUE TO
A COMBINATION OF FACTORS: 1) MODEL FCST SOUNDINGS SHOWING A MIXY
BOUNDARY LAYER WITH WINDS 10KTS OR EVEN SLIGHTLY MORE AT THE SFC
EACH NIGHT 2) POTENTIAL FOR MORE CLOUDS TUESDAY NIGHT AS MID-
LEVEL FLOW MAY BRING MOISTURE IN OFF THE ATLANTIC AND 3) NW WINDS
EACH NIGHT BEING A FAVORABLE FETCH FOR A LAKE SHADOW OF WARMER
LOWS DOWNWIND OF LAKE OKEE. ACROSS THE METRO AREAS. THESE
COMBINATION OF FACTORS ARE NOTORIOUS FOR KEEPING LOWS ABOVE
GUIDANCE...AND THIS 2 DEGREE UPWARD ADJUSTMENT IS IN BETTER
AGREEMENT WITH GFS ENSEMBLE MOS MEAN WHICH HAS BEEN CONSISTENTLY
ABOVE THE OPERATIONAL MAV/MEX GUIDANCE THE LAST 4 NIGHTS.

NOT MUCH CHANGE BEYOND TUESDAY NIGHT AS SFC HIGH REMAINS CENTERED
JUST NE OF THE REGION WHILE SLIDING ONLY SLOWLY EASTWARD AND MID
LEVEL RIDGE AXIS PASSES OVERHEAD. THIS WILL LEAD TO PARTLY CLOUDY
AND MAINLY DRY CONDITIONS THROUGH FRIDAY AS EASTERLY FLOW APPEARS
A BIT WEAKER THAN PREVIOUS MODEL RUNS ADVERTISED...WITH GRADUAL
TEMPERATURE MODIFICATION LIKELY EACH DAY. THURSDAY MORNING MAY
STILL BE COOL, HOWEVER, AS CLEAR SKIES...LIGHT WINDS AND COOL LAND
MASS WILL BE FAVORABLE FOR LAND BREEZE DEVELOPMENT...AND IN A
CHANGE FROM PREVIOUS NIGHTS...I WENT A DEGREE OR TWO BELOW MEX
GUIDANCE ACROSS THE EAST COAST TO ACCOUNT FOR THIS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER ALL TERMINALS THROUGH 06Z TUESDAY
WITH WINDS PREVAILING OUT OF THE NW-W THROUGHOUT THE PERIOD. A LAYER
OF STRATUS MAY RESULT IN BRIEF PERIODS OF BKN CEILINGS AT ARND 6 KFT
OVR KAPF.

&&

.MARINE...
NW WINDS WILL INCREASE THROUGH TOMORROW MORNING...REACHING 20 KTS
ACROSS THE OFFSHORE GULF WATERS THIS AFTERNOON...THE OFFSHORE
ATLANTIC WATERS AFTER SUNSET...AND THE NEARSHORE ATLANTIC WATERS
TUESDAY MORNING. THESE CONDITIONS WILL LAST INTO WEDNESDAY
PRIMARILY ACROSS THE ATLANTIC. GULF STREAM SEAS WILL BUILD TO 7 FT
BY TUESDAY MORNING AND 10-11 FT TUESDAY NIGHT. WINDS WILL SHIFT TO
THE N THEN NE WEDNESDAY NIGHT INTO THURS WHILE WEAKENING...BUT
SEAS WILL CONTINUE ABOVE 7 FT THIS PERIOD. SMALL CRAFT SHOULD
EXERCISE CAUTION ALL OTHER WATERS MUCH OF THIS PERIOD...REFER TO
CWF.

&&

.FIRE WEATHER...
COMPLICATED FIRE WX FORECAST TODAY. WNW SFC WINDS MAY TEND TO
BRING MORE MOISTURE ONSHORE ACROSS THE WESTERN HALF OF THE
CWA...AND INCREASING CLOUD COVER WILL LIMIT HEATING AND MIXING
DOWN OF DRY AIR SOME...HOWEVER 35% RH IS POSSIBLE FOR AN HOUR OR
TWO...AND WITH 20 FT WINDS AROUND 15 MPH HAVE GONE AHEAD WITH A
RED FLAG WARNING EXCEPT FOR COASTAL COLLIER COUNTY WHERE ONSHORE
FLOW ALWAYS MAKES IT TOUGH TO DROP TO 35%. EASTERN HALF OF THE
AREA SHOULD SEE 4-5 HR DURATION OF RHS LESS THAN 35% TODAY SO
HAVE ISSUED A WARNING THERE. DRY AIR STAYS IN PLACE THROUGH
TUESDAY...SO HAVE ISSUED A FIRE WEATHER WATCH FOR THE SAME
AREAS...AGAIN LEAVING OUT COASTAL COLLIER DUE TO ONSHORE FLOW. LOW
LEVEL MOISTURE WILL HOPEFULLY MODERATE SOME WEDNESDAY...BUT RED
FLAG CRITERIA MAY STILL BE MET ACROSS THE WESTERN HALF.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  54  72  54 / 10 -  10 10
FORT LAUDERDALE  79  59  72  56 / 10 -  -  10
MIAMI            81  59  72  58 / 10 -  -  -
NAPLES           74  57  69  52 / 10 10 10 0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR
     FLZ063-FLZ066-FLZ067-FLZ068-FLZ070-FLZ071-FLZ072-FLZ073-
     FLZ074-FLZ075-FLZ168-FLZ172-FLZ173-FLZ174.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR FLZ063-FLZ066-FLZ067-FLZ068-FLZ070-FLZ071-
     FLZ072-FLZ073-FLZ074-FLZ075-FLZ168-FLZ172-FLZ173-FLZ174.

AM...SMALL CRAFT ADVISORY FROM 6 AM TO 11 PM EDT TUESDAY FOR AMZ650-
     AMZ651.

     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT
     TUESDAY FOR AMZ670-AMZ671.

GM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM EDT
     TUESDAY FOR GMZ676.

&&

DISCUSSION/MARINE/FIRE WX: STRASSBERG
AVIATION: RGH
Hazardous weather outlook, Apr 13, 6:58 PM EDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
658 PM EDT SUN APR 13 2008

FLZ063-066>075-168-172>174-141000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
658 PM EDT SUN APR 13 2008

...MUCH COOLER WEATHER CONDITIONS OVERNIGHT THROUGH MID WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH COOLER WEATHER CONDITIONS ARE EXPECTED THROUGH MID WEEK AS
NORTHWEST WINDS BEHIND THE DEPARTING COLD FRONT DRIVE COOLER AIR
SOUTHWARD INTO THE LOCAL AREA. LOW TEMPERATURES BY TUESDAY AND
WEDNESDAY MORNING ARE FORECAST TO FALL INTO THE 40S OVER INTERIOR
AREAS TO THE 50S ALONG THE COASTS.

A NORTHERLY WIND FLOW WILL ALSO RESULT IN WORSENING MARINE
CONDITIONS, ESPECIALLY IN THE GULF STREAM, THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:57 AM EDTFire Weather WatchMFLBroward, Miami-Dade, Monroe, Palm Beach24 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.